Drought, Wayne
- When
- November 8, 7:00 AM EST to November 30, 11:59 PM EST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
An abnormally dry start to the autumn season in September and October continued through the majority of November. Rainfall deficits of 4-6 inches during this timeframe sparked the introduction of severe drought across almost all of eastern Kentucky by the second and third weeks in November.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An abnormally dry start to the autumn season in September and October continued through the majority of November. Rainfall deficits of 4-6 inches during this timeframe sparked the introduction of severe drought across almost all of eastern Kentucky by the second and third weeks in November. Extreme drought also developed across much of the Cumberland Valley toward the end of November as the 4th driest fall on record was recorded at both Jackson and London. Additionally, the Fall of 2016 was the warmest on record across eastern Kentucky.
Early impacts ranged from farm ponds drying up and low streamflows in southern Kentucky to a few cities, such as Salyersville, mentioning possible water supply issues without significant rainfall by the end of November. Several farmers also mentioned the early consumption of hay by cattle, possibly leading to a shortage into the winter.
Wildfire activity began to rapidly increase across eastern Kentucky, especially southeastern Kentucky, by late October. The Kentucky State Emergency Operations Center was activated on November 3rd as at least five wildfires flared up across Harlan County, while three schools in Pike County were forced to close due to dense smoke. A state of emergency was later declared by the governor on the 3rd after meeting with the Kentucky Division of Forestry.
Impacts from as many as 41 wildfires at any one time became numerous rather quickly as nearly 500 personnel from the Kentucky Division of Forestry, Kentucky Fire Commission, Natural Resource Conservation Services, the Kentucky National Guard, and American Red Cross were deployed to southeastern Kentucky to assist local fire departments in fighting wildland fires. Crews battled the flames from both the ground and air as the Kentucky National Guard mobilized six UH-60M Black Hawk helicopters equipped with 600-gallon buckets and two LUH-72 Lakotas, dumping nearly 2 million gallons of water over approximately 50,000 acres.
One fire in Harlan County was responsible for consuming 7,400 acres on Pine Mountain. Kentucky Highway 1679 (Little Shepherds Trail) in Harlan County was closed to all traffic, except emergency vehicles, from Swap to the entrance of Kingdom Come State Park, while a portion of the Red River Gorge in the Daniel Boone National Forest was closed for several days along Tunnel Ridge Road north of Mountain Parkway. Numerous other roadways were closed as burned trees toppled over and smoke produced reduced visibilities. On the morning of November 16th, near-zero visibilities developed on Mountain Parkway just east of the Slade exit as smoke became extremely dense at ground level. A 12 car pileup resulted, injuring approximately 20 people and causing one fatality as a man stepped out of his coal truck to help others. Mountain Parkway was closed for over 10 hours between exits 22 and 40. One home was burned down in Knott County, while smoke and flames endangered several additional homes near Putney and Cumberland in Harlan County. Sadly, one firefighter passed away after being injured battling a late October brushfire near Beverly in Bell County. The city of Jackson and the National Weather Service office were also impacted by nearby wildfires and smoke, including the Eagles Nest Fire.
Burn bans were eventually issued for all 33 counties in eastern Kentucky, helping the state of Kentucky receive a Fire Management Assistance Grant from FEMA Region IV to support continuing fire operations in southeastern Kentucky. These continued until November 28th when the Kentucky Division of Forestry, National Guard, and Kentucky Fire Commission were demobilized as increasing moisture filtered into eastern Kentucky prior to resulting in widespread rainfall amounts of 1-4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 8, 3:55 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 355 AM EST Tue Nov 8 2016 .SHORT TERM...(Today through Wednesday) Issued at 343 AM EST TUE NOV 8 2016 Southerly winds yesterday led to nuisance smoke across the region, even pulling excess smoke from fires occurring south of the state. Smoke continues to plague much of eastern KY early this morning as winds have become light and variable, lowering visibilities and affecting air quality especially in the valleys. As we head into the day, the smoke should finally begin to disperse, especially during the afternoon and evening, as winds shift to the southwest and then west and northwest and increase in speed as a cold front approaches and eventually moves through the area. This same cold front is poised to bring us a decent shot at rain chances as well, though total QPF of a quarter inch or less may do little to impact the overall dry/drought conditions. The frontal zone will pass through the CWA quickly from NW to SE from just before 0z through 6z Wednesday. All CAMS are in fairly good agreement for the onset of precipitation just ahead of the frontal passage, with chances moving into the far NW portion of the CWA as early as 21Z, and quickly filling across the entire CWA between 0 and 6Z. Did some hand editing to tweak the timing of the precipitation away from the given superblend of models, and closer to what the CAMS were agreeing on, which included a slightly slower onset (especially in the far east) and a slightly quicker exit of precip through Wednesday morning. Excess cloud cover will keep temperatures a bit cooler today, though southerly winds will still produce well above normal results, generally in the upper 60s to around 70. Cloud cover and rain will also prevent large swings in temperature overnight, especially when it comes to ridge/valley disparities. Expect low to mid 40s across the board. By Wednesday, the cold front will have exited, however with nearly meridional flow aloft, expect a very strong pull of Canadian air southward and into the region. Northerly winds will be in place from the surface all the way through the upper levels. Highs on Wednesday will only reach the low to mid 50s as a result. Some low level clouds will likely linger throughout the day as well according to the latest NAM12 soundings, which will also hamper temperatures from rising higher. Northerly winds will have some magnitude behind the front, generally between 5 and 10 knots. The combination of direction and magnitude will also help to alleviate smoke settling across the state like it did yesterday, however slightly higher wind speeds will also be a concern for maintaining the ongoing fires. .LONG TERM...(Wednesday night through Monday) Issued at 355 AM EST TUE NOV 8 2016 The models are in good agreement aloft through Thursday night as they all take a trough off to the east of the Appalachians and heights relax over Kentucky. Differences grow in the models for the week's end with the handling of a trough inbound for the Great Lakes and Ohio Valley. The latest GFS solution for this lags the ECMWF and is stronger as it plunges through the Appalchians. The model spread for this feature further expands by Saturday morning as its core of energy settles south into and through Kentucky. Just as quickly, though, heights will rebound in the trough's wake for the latter part of the weekend with slight ridging found through the southeast part of the nation. Some weak energy does look to get stuck in the area as the heights rise Sunday, but should be picked up by the next shortwave trough heading for the Great Lakes on Monday - but poorly handled by the models. For the longwave pattern, given the uncertainty, favor a general blend, though the main guiding aspect for the forecast will be the very dry conditions and anticipated difficulty overcoming the established environment of the past month or so. Sensible weather features one cool and dry high pressure area after another moving through the Ohio Valley during the forecast period. The first of these moderates through Friday morning before a dry cold front and breezy conditions pass to close out the week. This front will need to be watched closely for its potential to contribute to our fire concerns by adding gusty and shifting winds to our drought ridden and fire prone situation. Additionally, this front will bring the chilliest air mass of the season, so far, to eastern Kentucky with temperatures Saturday struggling to rise out of the 40s for many places and then some mid to upper 20 degree lows seen Sunday morning. This will certainly end the extended growing season for most places with widespread frost and freezing conditions rampant. The high pressure responsible will then start to moderate later Sunday and into Monday with near normal temperatures anticipated, and still no substantial rain in sight. As for the common starting point initialization - did fine tune lows each night for some ridge to valley distinctions and also nudged down afternoon dewpoints. Ended up with only minor tweaks to PoPs and Sky throughout the extended. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 1253 AM EST TUE NOV 8 2016 Smoke will be the primary concern at JKL and LOZ through the mid- morning hours on Tuesday, with at least MVFR visibility restrictions. Expect mainly VFR at the other sites, with the deeper river valleys likely seeing more significant visibility restrictions near any ongoing fires. The smoke will mix out by Tuesday afternoon, as a cold front approaches the area from the northwest. Light south to southwest winds will veer to the west southwest at 5 to 10 kts, with clouds increasing and lowering during the day. Showers will threaten from the northwest towards the end of the period, so added in some VCSH at most TAF sites after 0Z. KSYM will likely see rainfall first, so went predominate rain in this location by 2Z with possible MVFR conditions. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...GREIF AVIATION...JMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 AM EST TUE NOV 8 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 405 AM EST TUE NOV 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF SMOKE FROM WILDFIRES WILL REDUCE VISIBILITY AND RESULT IN POOR AIR QUALITY ACROSS PARTS OF THE AREA THROUGH THE MORNING. CONDITIONS SHOULD BEGIN IMPROVING AS WINDS INCREASE AND SHIFT TO A MORE WESTERLY DIRECTION IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PATCHY FROST IS POSSIBLE IN THE DEEPER VALLEYS EACH NIGHT FROM WEDNESDAY THROUGH SATURDAY MORNING. A HARD FREEZE IS POSSIBLE SATURDAY NIGHT. WIDESPREAD FROST IS ALSO ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMW/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 443 AM EST TUE NOV 8 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081500- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 443 AM EST TUE NOV 8 2016 ...AREAS OF SMOKE AFFECTING MANY LOCATIONS THROUGH THIS MORNING... AREAS OF SMOKE WILL PRODUCE VERY UNHEALTHY AIR QUALITY AS WELL AS REDUCE VISIBILITIES DOWN TO LESS THAN A QUARTER OF A MILE AT TIMES THROUGH THIS MORNING...ESPECIALLY IN THE VALLEYS. ANY TRAVELERS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATION THIS MORNING. AREA RESIDENTS AND VISITORS WILL WANT TO REMAIN INDOORS TO AVOID EXCESSIVE EXPOSURE TO THE SMOKE. THOSE SUFFERING FROM BREATHING AILMENTS...ESPECIALLY...WILL WANT TO MAKE SURE THAT THEIR WINDOWS ARE CLOSED AND AIR INTAKE SYSTEMS ARE SHUT DOWN. GEOGERIAN/JMW
The national radar mosaic for the moment the first event began.
26 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661930, 661931, 661932, 661933, 661934, 661935, 661936, 661937, 661938, 661939, 661940, 661941, 661942, 661943, 661944, 661945, 661946, 661947, 661948, 661949, 661950, 661951, 661952, 661953, 661954, 661955.